Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 28, NWS Austin/San Antonio, TX

April 12, 2022Burnet County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 12, 2022, 4:50 PM CDT for Burnet County, Williamson County, Texas. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2022, 4:50 PM CDT (21:50 UTC)
Expired
Apr 12, 2022, 5:15 PM CDT
In force
25 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Burnet County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 57 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 5:13 PM CDTHAIL 1.5Briggs, TXCORRECTS TIME OF PREVIOUS HAIL REPORT FROM BRIGGS. FROM A VIEWER...PING PONG BALL SIZE HAIL IN BRIGGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 4:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2022-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2022-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2188 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

868 
WUUS54 KEWX 122150
SVREWX
TXC053-491-122215-
/O.NEW.KEWX.SV.W.0028.220412T2150Z-220412T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
450 PM CDT Tue Apr 12 2022

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northwestern Williamson County in south central Texas...
  Northeastern Burnet County in south central Texas...

* Until 515 PM CDT.

* At 450 PM CDT, a severe thunderstorm was located near Briggs, or 11
  miles south of Copperas Cove, moving northeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Briggs, Joppa and Watson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for south central
Texas.

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 3099 9788 3091 9783 3089 9771 3079 9804
      3097 9812 3103 9801 3103 9791
TIME...MOT...LOC 2150Z 245DEG 23KT 3095 9795 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

BRADY
1 follow-up statement
734 
WWUS54 KEWX 122203
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
503 PM CDT Tue Apr 12 2022

TXC491-122212-
/O.CAN.KEWX.SV.W.0028.000000T0000Z-220412T2215Z/
Williamson TX-
503 PM CDT Tue Apr 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WILLIAMSON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for south central
Texas.

LAT...LON 3099 9788 3092 9783 3090 9783 3088 9785
      3087 9792 3100 9798 3103 9794 3103 9791
TIME...MOT...LOC 2202Z 245DEG 23KT 3098 9786 

$$

TXC053-122215-
/O.CON.KEWX.SV.W.0028.000000T0000Z-220412T2215Z/
Burnet TX-
503 PM CDT Tue Apr 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN BURNET COUNTY...

At 502 PM CDT, a severe thunderstorm was located 7 miles northeast of
Briggs, or 9 miles south of Copperas Cove, moving northeast at 25
mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Briggs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for south central
Texas.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3099 9788 3092 9783 3090 9783 3088 9785
      3087 9792 3100 9798 3103 9794 3103 9791
TIME...MOT...LOC 2202Z 245DEG 23KT 3098 9786 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

BRADY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 4:23 PM CDT, 27 minutes earlier.

Area forecast discussion, Apr 12, 4:23 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
423 PM CDT Tue Apr 12 2022

.UPDATE...
Thunderstorms have begun to form along the dryline and will continue
to move toward the northeast. Low level wind shear is quite strong in
the warm airmass to the east. Supercell thunderstorms will be
possible as the dryline moves into this warm air and some storms
could be severe. While large hail is the most likely threat,
tornadoes will also be possible and SPC has issued a Tornado Watch
for Burnet, Blanco, Hays, Travis, and Williamson Counties until 11
PM.

&&

.PREV DISCUSSION... /ISSUED 208 PM CDT Tue Apr 12 2022/

SHORT TERM (Tonight through Wednesday Night)...

Bottom line: confidence in storms developing somewhere in the area
is higher than it was this morning. However, coverage is still
expected to be widely scattered so not every location will be
impacted.

The forecast remains on track today with a somewhat diffuse dryline
beginning to push across the Rio Grande just after 18Z, just a bit
behind an H5 shortwave evident in water vapor imagery and RAP
analysis that was over the Rio Grande Plains. Behind the dryline,
we'll see RH dip into the teens and winds increase to 10-15 mph, and
a Red Flag Warning remains in effect for our western counties
through 9pm. One small storm on radar clipped our far southeastern
counties early this afternoon, but otherwise skies are now clear
west and continue to clear out east.

If the dryline can tighten up the Td gradient a bit and advance
east, it's ascending branch would easily mix out our capping
inversion in tandem with the mid-level PVA-induced lift moving
through. ACARS soundings and the 18Z DRT RAOB indicate the cap
continues to weaken but is not quite fully eroded. With storms
developing to our north from Menard to Runnels counties, we are
gaining confidence that storm development is imminent somewhere in
our area soon. Not 100% confident just yet, but we anticipate storms
are likely to develop somewhere in the area between the longitudes
of Rocksprings and Austin between 2:30-6pm. If they do they'll have
3kJ/kg to work with along with increasing deep layer shear near 40
knots. Mainly discrete, supercellular modes are favored initially,
and large to very large hail will be the primary risk should storms
develop, with damaging winds also possible. However, there is also a
low-end threat for tornadoes, particularly over our far northeastern
counties. Should storms develop, they'll likely be moving across the
highly populated I-35 corridor during the evening rush hour before
exiting our area to the east by 9pm.

The warm, moist airmass will remain in place overnight. Expect the
cold front to move in through the morning hours Wednesday. There is
a very low chance for frontal showers or perhaps a storm in the
morning over our far northeastern areas, but most guidance keeps
this activity out of our area. That said, can't completely rule out
an isolated severe storm in the morning along the US-77 corridor.
Winds shift to the NW and advect in much drier air behind the front
as well as clear skies. With temperatures not too much cooler,
(highs still in the 80s and 90s), RH will likely dip into the single
digits for many areas Wednesday afternoon. Winds will increase to 15-
22 mph over western and northern portions of the area and 10-18 mph
for the Coastal Plains during the day gusts as high as 25-30 mph may
occur along and west of I-35 for a few hours. Will hold the Fire
Weather Watch as is for now but it will be upgraded to a Red Flag
Warning after today's expires. Winds drop off quickly during the
evening and we'll have some more comfortable lows by Thursday
morning in the upper 40s north and 50s elsewhere.

LONG TERM (Thursday through Tuesday)...

A zonal flow aloft is forecast to prevail across the area from
Thursday into Saturday. By Saturday afternoon into the evening, the
flow shifts to the northwest and pushes a series of disturbances
over our area. At the surface, an east to southeast wind is forecast
for Thursday and shifting to the southeast and south during the day
on Friday as a surface high pressure ridge develops across the
region. The GFS solution likes to bring light QPF across the coastal
plains and southeast counties on Friday afternoon while the ECMWF
brings a cluster of storms across the Burnet and Llano Counties. The
NAM is dry while the Canadian shows light QPF across the coastal
plains during the morning period. Due to the uncertainties shown by
the models, we are going for a slight chance for showers and storms
mainly for areas southeast of Interstate 35.

Dry weather conditions continue into the first part of the weekend.
However, there is a lot of uncertainties during the Saturday and
Sunday time frame. And here is why. The GFS pushes the frontal
boundary across the Hill Country on Saturday afternoon with some
light QPF across the Edwards Plateau and western Hill Country. The
ECMWF and Canadian solutions keep the area dry with the boundary
remaining to our north.

By Sunday morning, the GFS pushes back the boundary to the north
while the ECMWF and Canadian models push the frontal boundary to the
south and into the Hill Country. So, this coming weekend could be
dry for some people with some communities getting lucky with much
needed rain.

Rain chances continue on Monday and Tuesday as a stronger frontal
boundary signal is evident in all medium range models.

As far as temperatures go for later in the week into the weekend
expect highs in the 80s and 90s on Thursday through Sunday and near
100 across the southwest on Saturday and Sunday afternoons.

FIRE WEATHER...
Fire weather concerns still in place for Thursday as near critical
to critical weather exist for areas along and west of Highway 183.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              69  92  53  86  61 /  20  20   0  -   -
Austin Bergstrom Intl Airport  69  92  51  86  60 /  20  20   0  -   -
New Braunfels Muni Airport     69  94  52  88  61 /  20  -    0  -   -
Burnet Muni Airport            67  89  50  85  61 /  20  10   0   0  -
Del Rio Intl Airport           66  92  55  92  66 /   0   0   0   0   0
Georgetown Muni Airport        69  92  50  85  59 /  20  20   0   0  -
Hondo Muni Airport             67  95  52  92  61 /  10   0   0  -   -
San Marcos Muni Airport        68  94  51  88  60 /  20  20   0  -   -
La Grange - Fayette Regional   71  91  56  86  63 /  20  30   0  -   -
San Antonio Intl Airport       70  94  55  88  63 /  10   0   0  -   -
Stinson Muni Airport           71  98  57  91  65 /  -    0   0  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday morning through Wednesday evening
for Atascosa-Bandera-Bexar-Blanco-Burnet-Comal-Dimmit-Edwards-Frio-
Gillespie-Guadalupe-Hays-Karnes-Kendall-Kerr-Kinney-Llano-Maverick-
Medina-Real-Travis-Uvalde-Val Verde-Williamson-Wilson-Zavala.

Red Flag Warning until 9 PM CDT this evening for Dimmit-Edwards-
Kinney-Maverick-Real-Uvalde-Val Verde-Zavala.

&&

Short-Term/Aviation...Oaks
Long-Term...05
Decision Support...Treadway
Hazardous weather outlook, Apr 12, 4:11 AM CDT, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
411 AM CDT Tue Apr 12 2022

TXZ171>173-183>194-202>209-217>225-228-130915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
411 AM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Severe thunderstorms remain possible through this afternoon and
evening. Large to potentially very large hail reaching 2 inches in
diameter, as well as damaging wind gusts will be the primary
threats in any storms that develop. The secondary threat of an
isolated tornado exists as well, particularly along and east of US
281.

Near critical to critical fire weather conditions are expected
across portions of the Southern Edwards Plateau and Rio Grande
Plains this afternoon. A Red Flag Warning has been issued along
and west of US 83, effective from 1-9 PM CDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Near critical to critical fire weather conditions are expected
areawide Wednesday afternoon behind a departing cold front. A Fire
Weather Watch has been issued along and west of a Karnes City -
Seguin - Round Rock line, effective from 10 AM - 8 PM CDT.
Elevated to near critical fire weather conditions are anticipated
across most of South-Central Texas once again on Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 12, 4:39 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
439 PM CDT Tue Apr 12 2022

TXZ172-173-122215-
Williamson TX-Burnet TX-
439 PM CDT Tue Apr 12 2022

...Strong thunderstorms will impact portions of northwestern
Williamson and northeastern Burnet Counties through 515 PM CDT...

At 438 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kempner to Shady Grove. Movement was
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bertram, Florence, Mahomet, Sunnylane, Joppa, Watson, Briggs and
Shady Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1100 PM CDT for south central
Texas.

&&

LAT...LON 3091 9783 3087 9763 3070 9817 3103 9818
      3103 9791
TIME...MOT...LOC 2138Z 225DEG 37KT 3104 9805 3083 9811

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BRADY
Special weather statement, Apr 12, 4:43 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
443 PM CDT Tue Apr 12 2022

TXZ205-122215-
Bexar TX-
443 PM CDT Tue Apr 12 2022

...A strong thunderstorm will impact portions of northern Bexar
County through 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leon Valley, or 9 miles northwest of San Antonio, moving northeast at
40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Antonio, Schertz, Universal City, Live Oak, Selma, San Antonio
Int Airport, Randolph AFB, Leon Valley, Helotes, Alamo Heights,
Windcrest, Terrell Hills, Shavano Park, Hollywood Park, Cross
Mountain, Olmos Park, Government Canyon State Natural Area, Sea
World, Timberwood Park and Converse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2957 9878 2973 9846 2971 9843 2975 9841
      2972 9838 2973 9835 2972 9834 2970 9838
      2967 9838 2965 9834 2962 9834 2960 9831
      2956 9830 2955 9828 2956 9824 2955 9823
      2941 9869
TIME...MOT...LOC 2143Z 244DEG 36KT 2953 9866

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BRADY
Local storm report, Apr 12, 4:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
444 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             3 W SEA WORLD           29.47N 98.74W
04/12/2022  E0.88 INCH       BEXAR              TX   PUBLIC

            NICKEL SIZE HAIL REPORTED IN THE ALAMO RANCH
            SUBDIVISION FORWARDED VIA LOCAL MEDIA.

&&

KCW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 3:03 AM CDTFire Weather WatchEWXAtascosa, Bandera, Bexar, Blanco, Burnet, Comal and 20 more19 hr
Apr 12, 3:03 AM CDTRed Flag WarningEWXDimmit, Edwards, Kinney, Maverick, Real, Uvalde and 2 more18 hr
Apr 12, 4:39 PM CDTSpecial Weather StatementEWXBurnet36 min
Apr 12, 4:43 PM CDTSpecial Weather StatementEWXBexar32 min
Apr 12, 5:00 PM CDTSevere Thunderstorm WarningEWXBexar, Comal11 min
Apr 12, 5:17 PM CDTSpecial Weather StatementEWXComal43 min
Apr 12, 5:22 PM CDTTornado WarningEWXWilliamson23 min
Apr 12, 5:34 PM CDTSpecial Weather StatementEWXWilliamson41 min
Apr 12, 5:34 PM CDTSevere Thunderstorm WarningEWXBexar, Comal, Guadalupe, Hays33 min
Apr 12, 5:46 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.